Tennessee, 2023

Hail and Lightning Strikes in Tennessee, April 28, 2023

April 28, 2023 · NWS OHX · 3 events in 3 counties and zones

A couple thunderstorms turned severe during the very early morning hours of April 28, 2023. The strongest of these thunderstorms was near Columbia where one inch hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.1 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A couple thunderstorms turned severe during the very early morning hours of April 28, 2023. The strongest of these thunderstorms was near Columbia where one inch hail was reported. The most significant damage, however, was from lightning. Near Cookeville, a lightning strike severely damaged an apartment building while another home in Williamson County was also damaged from lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 28, 1:18 AM CST, 55 minutes earlier.

Area forecast discussion, Apr 28, 1:18 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
218 AM CDT Fri Apr 28 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Saturday)
Issued at 143 AM CDT Fri Apr 28 2023

As advertised, a few strong storms are moving across Middle
Tennessee right now. Storms have remained below severe limits;
they've just been loud. The bulk of this low pressure system is
now affecting Middle Tennessee with a general northeastward
movement with the storm. Current models show the highest SBCAPE
values are over the southeastern quadrant of the CWA, ranging
from 550-650 J/Kg with a ribbon of 400 J/Kg over the Nashville
metro area. Until this energy fuses out, we'll continue to monitor
in the event a rogue storm tries to blossom. Helicity and shear
values have dropped off significantly, so any stronger storms that
try to bud will not have much updraft support. Storms should move
out of Middle Tennessee later this morning with a few spotty
showers possible this afternoon. As the day progresses, clouds
will decrease in coverage and overnight lows will be in the upper
40s.

Two upper level lows will bring another round of rain across the
area Saturday. The majority of the rain will come from the upper
low lifting out of the Great Plains. It looks like we will get the
tail end of the showers from the upper low over the Great Lakes.
Severe weather is not expected. QPF values range anywhere from
0.10" to 0.25", so rain showers will generally be light.

&&

.LONG TERM...
(Saturday Night through next Friday)
Issued at 143 AM CDT Fri Apr 28 2023

Showers will linger into the overnight hours Saturday, coming to
an end by Sunday morning. After these showers end, the remainder
of Sunday will be dry and breezy thanks to a tight surface
pressure gradient caused by the strengthening surface low
pressure system over the Great Lakes. Gusts of up to 25mph will be
possible through the afternoon.

The new work week is shaping up to a beautiful one as high
pressure dominates. Winds will have a northerly component to them,
so temperatures will be on the cooler side for this time of year.
Highs will be in the mid 60s to start out with a slow warming
trend through the week. Return flow Thursday will bring moisture
levels back up and temperatures by that point will be back in the
upper 70s. Rain chances come back into the forecast Thursday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1257 AM CDT Fri Apr 28 2023

CKV/BNA/MQY/CSV...IFR/LIFR ceilings conditions should persists at
all terminals thru 28/14Z-28/15Z. Afterwards, a transition to
MVFR to VFR ceilings with ceiling errosion expected around 29/00Z.
Due to general scattered nature of convection, mentioned VCSH,
because confidence not high enough for terminal development or
movement across to mention in prevailing group. Slow veering of
initial sfc S winds to W/NW by 29/06Z. IFR/MVFR fog potential
thru 29/15Z. Sfc wind speeds less 10kts expected thru 29/06Z also.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      71  51  75  52 /  40   0  30  30
Clarksville    69  50  71  48 /  10  10  30  20
Crossville     68  46  72  50 /  50  10  50  50
Columbia       71  50  74  51 /  10   0  30  30
Cookeville     69  48  72  51 /  50   0  40  40
Jamestown      68  46  72  50 /  60   0  50  50
Lawrenceburg   71  51  74  52 /  10   0  40  40
Murfreesboro   72  49  75  51 /  40   0  40  40
Waverly        68  50  71  49 /  10  10  30  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Baggett
LONG TERM....Baggett
AVIATION.....JB Wright

In the hours before

Special weather statement, Apr 27, 11:49 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Nashville TN
1249 AM CDT Fri Apr 28 2023

TNZ057-058-280615-
Hickman TN-Lewis TN-
1249 AM CDT Fri Apr 28 2023

...A strong thunderstorm will impact portions of northeastern Lewis
and southeastern Hickman Counties through 115 AM CDT...

At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hohenwald, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hohenwald and Gordonsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3573 8747 3570 8730 3569 8730 3567 8732
      3566 8732 3566 8734 3565 8733 3564 8733
      3562 8735 3560 8735 3548 8745 3554 8758
TIME...MOT...LOC 0548Z 211DEG 21KT 3556 8749

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Baggett
Special weather statement, Apr 28, 1:05 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
205 AM CDT Fri Apr 28 2023

TNZ059-060-280730-
Williamson TN-Maury TN-
205 AM CDT Fri Apr 28 2023

...A strong thunderstorm will impact portions of northeastern Maury
and central Williamson Counties through 230 AM CDT...

At 203 AM CDT, Doppler radar was tracking a strong thunderstorm over
Thompson's Station, or 10 miles south of Franklin, moving northeast
at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Franklin, Columbia, Brentwood, Spring Hill, Nolensville, Thompson's
Station, Santa Fe and Leipers Fork.

This includes the following highways...
 Interstate 65 between mile markers 52 and 72.
 Interstate 840 between mile markers 16 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm and may lead
to minor localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3563 8698 3574 8722 3604 8685 3593 8662
TIME...MOT...LOC 0703Z 232DEG 20KT 3578 8689

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JB Wright
Special weather statement, Apr 28, 1:32 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
232 AM CDT Fri Apr 28 2023

TNZ027-028-062-280815-
Rutherford TN-Davidson TN-Wilson TN-
232 AM CDT Fri Apr 28 2023

...A strong thunderstorm will impact portions of southeastern
Davidson, north central Rutherford and central Wilson Counties
through 315 AM CDT...

At 230 AM CDT, Doppler radar was tracking a strong thunderstorm over
La Vergne, or 14 miles northwest of Murfreesboro, moving northeast at
15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lebanon, Smyrna, La Vergne, Mount Juliet, Rural Hill, Belinda City,
Tuckers Crossroads and Gladeville.

This includes the following highways...
 Interstate 40 between mile markers 225 and 247.
 Interstate 840 between mile markers 63 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm and may lead
to minor localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3596 8651 3605 8665 3629 8641 3618 8612
TIME...MOT...LOC 0730Z 235DEG 11KT 3605 8652

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JB Wright
Special weather statement, Apr 28, 1:32 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
232 AM CDT Fri Apr 28 2023

TNZ059>062-075-280800-
Rutherford TN-Williamson TN-Bedford TN-Maury TN-Marshall TN-
232 AM CDT Fri Apr 28 2023

...A strong thunderstorm will impact portions of northeastern
Marshall, southwestern Rutherford, central Maury, southeastern
Williamson and northwestern Bedford Counties through 300 AM CDT...

At 231 AM CDT, Doppler radar was tracking a strong thunderstorm near
Columbia, moving east at 70 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Columbia, Spring Hill, Nolensville, Mount Pleasant, Thompson's
Station, Chapel Hill, Eagleville, I-65 East Of Columbia, Triune,
Santa Fe, Rover, Williamsport and Unionville.

This includes the following highways...
 Interstate 65 between mile markers 39 and 61.
 Interstate 840 between mile markers 27 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3553 8720 3569 8726 3593 8664 3555 8645
TIME...MOT...LOC 0731Z 257DEG 62KT 3563 8713

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Baggett

The radar

The Nashville radar (KOHX), 82 km away, was scanning. The volume nearest the first event began at 08:10 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 hail. Local standard time, as filed.

Hail, Maury

When
April 28, 2:13 AM CST
Where
Maury County, 0.56 mi E of Columbia
Measured
1 in hail
Reported by
Social Media
Coordinates
35.620, -87.040

A tspotter on Twitter reported quarter size hail near Columbia.

Lightning, Williamson

When
April 28, 3:00 AM CST
Where
Williamson County, 1.56 mi NE of Arno
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
35.819, -86.734

Lightning struck a Williamson County home in The Grove subdivision in College Grove. Officials reported that the fire began in the attic, and the home was severely damaged. No injuries were reported, and damages are a rough estimate.

Lightning, Putnam

When
April 28, 4:32 AM CST
Where
Putnam County, 0.73 mi WNW of Cookeville
Property damage
$5.0 million
Reported by
Public
Coordinates
36.173, -85.512

Lightning struck an apartment building at Eagle Summit Apartments at Tennessee Tech University along Willow Avenue near Cookeville, causing a fire. All occupants were evacuated, and firefighters put out the fire just after 7 AM local time. Four apartments were destroyed, impacting eleven occupants. No injuries were reported, and damages are a rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086436, 1086445, 1086437.